Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Goodland, KS

November 22, 2014Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 22, 2014, 12:20 PM CST for Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2014, 12:20 PM CST (18:20 UTC)
Expired
Nov 22, 2014, 5:00 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WWUS83 KGLD 221820
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1120 AM MST SAT NOV 22 2014

COZ252>254-KSZ001-013-027-NEZ079-222300-
/O.NEW.KGLD.FW.W.0019.141122T1820Z-141122T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
1120 AM MST SAT NOV 22 2014

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...013...027...079...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 013 SHERMAN AND FIRE WEATHER ZONE 027 
  WALLACE. IN NEBRASKA... FIRE WEATHER ZONE 079 DUNDY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* TIMING...THROUGH LATE THIS AFTERNOON.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* TEMPERATURES...FROM THEM MIDDLE 60S TO NEAR 70.

* IMPACTS...THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE 
  HUMIDITIES...AND GUSTY WINDS COULD PRODUCE CONDITIONS 
  FAVORABLE FOR RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
1 follow-up statement
273 
WWUS83 KGLD 222255
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST SAT NOV 22 2014

COZ252>254-KSZ001-013-027-NEZ079-230000-
/O.EXP.KGLD.FW.W.0019.000000T0000Z-141122T2300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-DUNDY-
355 PM MST SAT NOV 22 2014

...RED FLAG WARNING WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS
AFTERNOON FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES
001...013...027...079...252...253 AND 254...

WINDS HAVE DECREASED AND RELATIVE HUMIDITIES HAVE BEGUN TO
INCREASED. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 22, 11:45 AM CST, 35 minutes earlier.

Area forecast discussion, Nov 22, 11:45 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MST SAT NOV 22 2014

.UPDATE...
ISSUED AT 925 AM MST SAT NOV 22 2014

LOT OF SUN...DOWNSLOPE WINDS AND DRY AIR MASS HELPING TEMPERATURES
TO START CLIMBING QUICKLY TOWARD HIGH TEMPERATURE FORECAST...
ESPECIALLY IN THE WEST. MODELS ARE CONSISTENT IN MAKING THE
WARMEST HIGH TEMPERATURES IN THE CENTRAL AND NORTHEAST PORTION OF
THE AREA AND RAISED TEMPERATURES ACCORDINGLY.

UPDATE ISSUED AT 519 AM MST SAT NOV 22 2014

PLAN TO UPDATE ZONES SHORTLY FOR THE CANCELLATION OF THE DENSE FOG
ADVISORY. THE FOG SATELLITE PRODUCT SHOWS THE AREA OF FOG MOVING
TO THE EAST. DEWPOINT DEPRESSIONS HAVE INCREASED AS WELL. DO NOT
ANTICIPATE ANY FURTHER ISSUES THIS MORNING WITH FOG OTHER THAN
SOME PATCHY FOG IN LOW LYING AREAS IN GRAHAM AND NORTON COUNTIES
FOR A FEW HOURS.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 304 AM MST SAT NOV 22 2014

WESTERLY FLOW WILL CONTINUE TODAY AHEAD OF AN UPPER LEVEL TROUGH
THAT WILL MOVE INTO THE CENTRAL/NORTHERN PLAINS TONIGHT AND SUNDAY.
THE UPPER TROUGH EXITS THE AREA SUNDAY AFTERNOON AND NIGHT WITH
NORTHWEST FLOW MONDAY AND MONDAY NIGHT.  A SURFACE TROUGH WILL BE
OVER NORTHWEST KANSAS TODAY AND TONIGHT AND THEN MOVE EAST SUNDAY
MORNING.  HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY NIGHT AND
MONDAY.

AREAS OF FOG IN THE EASTERN FA SHOULD DECREASE FROM WEST TO EAST
EARLY THIS MORNING.  PLAN TO CONTINUE DENSE FOG ADVISORY THROUGH
EXPIRATION.

DYNAMICS ASSOCIATED WITH THE UPPER TROUGH AFFECT THE FA FROM 06Z TO
18Z. FORECAST SOUNDINGS SHOW MOISTURE IS GENERALLY AROUND 700MB
BUT SOME POINTS ARE BELOW 700MB. THERE WILL PROBABLY BE SOME
ISOLATED AREAS WHICH MAY ACTUALLY MEASURE SO WILL GO AHEAD WITH
SOME SLIGHT CHANCE POPS. SPRINKLES AND FLURRIES WILL RESULT IN
AREAS WHERE MOISTURE IS NOT AS CLOSE TO THE SURFACE.

SURFACE WINDS GET WINDY SUNDAY AND MONDAY BEHIND THE SURFACE
TROUGH.  HOWEVER, WINDS ARE BELOW HIGH WIND CRITERIA.  THE COLDER
AIR THAT MOVES INTO THE FA WILL PRODUCE COOLER MAX TEMPERATURES
SUNDAY AND MONDAY WITH READINGS IN THE LOWER TO MID 40S.  MAX
TEMPERATURES TODAY SHOULD RISE INTO THE LOWER TO MID 60S.  MIN
TEMPERATURES TONIGHT SHOULD COOL TO THE LOWER 30S. MIN
TEMPERATURES SUNDAY AND MONDAY NIGHTS WILL COOL TO THE UPPER
TEENS AND LOWER 20S.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 304 AM MST SAT NOV 22 2014

TUESDAY-FRIDAY...THERE CONTINUES TO BE QUITE A BIT OF SPREAD IN
DETERMINISTIC/ENSEMBLES REGARDING PATTERN EVOLUTION THROUGH THE
EXTENDED PERIODS. UPPER LEVEL TROUGH SHOULD TRANSITION EASTWARD
TUESDAY/WEDNESDAY. WHILE THERE IS GENERALLY AGREEMENT THAT NW FLOW
WILL BE IN PLACE TUESDAY...GFS/GEM/GEFS MEAN ARE QUICKER TO
DEAMPLIFY THE FLOW AS TROUGH SHIFTS EAST AND ALLOWS FOR SLIGHTLY
MORE WESTERLY/CROSS MOUNTAIN FLOW BY THURSDAY. 12Z/00Z ECMWF ON
THE OTHER HAND KEEPS AMPLIFIED PATTERN IN PLACE TUESDAY/WEDNESDAY
AND SHOWS A SERIES OF CLIPPERS MOVING INTO THE PLAINS MUCH FURTHER
SOUTH AND WEST. BELOW NORMAL CONFIDENCE OVERALL.

REGARDING PRECIP...MOST MODELS ARE DRY THROUGH FRIDAY...HOWEVER AS
MENTIONED ECMWF WITH ITS MORE AMPLIFIED PATTERN ALLOWS FOR AT LEAST
LIGHT PRECIP CHANCES TUESDAY NIGHT INTO WEDNESDAY WITH QUICK MOVING
SHORTWAVE TROUGH AND COLD FRONT PASSAGE. GFS/GEM/GEFS HOLD THIS
STORM TRACK FURTHER NORTH AND OUTSIDE OUR AREA OF CONCERN. EVEN
ECMWF SOUNDINGS INDICATE A VERY DRY AIR MASS AHEAD OF THESE EMBEDDED
SHORTWAVE TROUGHS WITH VERY LIMITED MOISTURE ADVECTION IN THE PLAINS
AHEAD OF THE FEATURE. NON MEASURABLE PRECIP MIGHT BE MORE LIKELY IF
THAT PATTERN WERE TO VERIFY. I KEPT FORECAST DRY THROUGH FRIDAY
MAINTAINING PERSISTENCE.

REGARDING TEMPS...00Z ECMWF IS COLDER TUESDAY-WEDNESDAY WITH QUICK
MOVING COLD FRONTS MOVING THROUGH IN THE AMPLIFIED FLOW...WHILE
OTHER GUIDANCE FAVORS WAA. BY THURSDAY ECMWF/GFS START TO COME
INTO SLIGHTLY BETTER ALIGNMENT ON THE UPPER LEVEL PATTERN OVER THE
PLAINS. HOWEVER...THERE ARE SIGNIFICANT DIFFERENCES IN SURFACE
PATTERN AS A RESULT OF DIFFERENCES IN JET STREAM OVER CANADA.
GFS/GEM SHOW CANADIAN HIGH PRESSURE MOVING SOUTH INTO THE PLAINS
THURSDAY AFTERNOON/FRIDAY AS STRONG UPPER LOW MOVES INTO SOUTHEAST
CANADA. ECMWF ON THE OTHER HAND IS NOT AS FAR SOUTH WITH THIS
UPPER LOW...AND KEEPS THE H3 JET FURTHER NORTH...MAINTAINING LEE
TROUGHING OVER EASTERN COLORADO AND SOUTHERLY FLOW/WAA OVER OUR
CWA. WITH SUCH A LARGE SPREAD...I STUCK WITH BLEND...WHICH FAVORS
PERSISTENCE. CURRENT FORECAST CALLING FOR SEASONAL TEMPS TUESDAY
(UPPER 40S/NEAR 50...ABOVE NORMAL TEMPS BY WEDNESDAY (50S)...WITH
COOLING TREND TO AT LEAST SEASONAL VALUES THURSDAY-FRIDAY (BIGGER
TEMP GRADIENT ON THURSDAY).

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1040 AM MST SAT NOV 22 2014

AT THIS TIME VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. A
COLD FRONT AND UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH BETWEEN
06Z AND 12Z. AT THAT TIME...WINDS WILL SHIFT TO THE NORTHWEST NEAR
20 KNOTS WITH GUSTS TO 30 TO 35 KNOTS. THAT LOOKS TO CONTINUE
THROUGH THE END OF THE PERIOD. LIFT WITH THIS SYSTEM IS STRONG BUT
THERE IS NOT A LOT OF MOISTURE IN THE LOW LEVELS. EXPECT VERY
LIGHT SNOW WITH LITTLE IF ANY VISIBILITY RESTRICTION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...FS
LONG TERM...DR
AVIATION...BULLER
Hazardous weather outlook, Nov 22, 6:10 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
510 AM MST SAT NOV 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
510 AM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 11:48 PM CSTDense Fog AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Rawlins and 2 more7 hr

Nearby

Red Flag Warnings in Kansas, 2014Red Flag Warnings in Colorado, 2014Red Flag Warnings in Nebraska, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.